Hail, Butler
- When
- August 6, 5:33 PM CST
- Where
- Butler County, 2.19 mi WSW of Bongers Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.220, -97.170
Several thunderstorm clusters developed across or moved into eastern Nebraska during the late afternoon and evening of August 6th. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Several thunderstorm clusters developed across or moved into eastern Nebraska during the late afternoon and evening of August 6th. The storms developed along and ahead of a weak cold front aided by a disturbance rotating around an upper level trough along the U.S. and Canadian border. Conditions over the area were moderately to extremely unstable as afternoon temperatures climbed into the 90s and dew point temperatures were in the 70s. In some cases supercell thunderstorms formed bow echoes creating pockets of strong and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 2:44 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 344 PM CDT SAT AUG 6 2011 .SHORT TERM...TONIGHT. NOT MAKING ANY SIGNIFICANT CHANGES TO THE OVERNIGHT FORECAST. SKIES HAVE CLEARED ACROSS EASTERN NEBRASKA AND WESTERN IOWA THIS AFTERNOON ALLOWING FOR GOOD SURFACE HEATING. THIS SHOULD HELP DESTABILIZE THE ATMOSPHERE AHEAD OF THE APPROACHING COLD FRONT AND ERODE WHAT CAP WE HAVE. BEST UPPER SUPPORT IS STILL EXPECTED TO REMAIN FAIRLY WELL NORTH OF THE FORECAST AREA...BUT LOW LEVEL CONVERGENCE AND WEAK UPPER SUPPORT STILL POINTS TO A SCATTERED TO BROKEN LINE OF CONVECTION ADVANCING ACROSS THE AREA THROUGH THE EVENING...EXITING THE SOUTHEAST BEFORE SUN UP. INSTABILITY AND 0-6KM SHEAR ARE STILL FORECAST TO BE SUFFICIENT FOR AT LEAST ISOLATED SEVERE THUNDERSTORMS. DO NOT BELIEVE COVERAGE WILL BE HIGH ENOUGH RIGHT NOW TO ADD SEVERE WORDING TO THE PRODUCTS. && .LONG TERM...SUNDAY THROUGH SATURDAY THERE WILL BE A BRIEF BREAK IN THUNDERSTORM ACTIVITY DURING THE MORNING HOURS SUNDAY...BEFORE THE NEXT SYSTEM MOVES THROUGH IN FAST NORTHWEST FLOW. RAIN CHANCES DURING THE AFTERNOON HOURS WILL BE HIGHEST IN THE SOUTHWEST ZONES...BUT WILL STILL BE LOW END CHANCE POPS. WITH MOISTURE CONTINUING TO INCREASE AHEAD OF WARM FRONT MOVING NORTH SUNDAY NIGHT...HAVE INCREASED POPS AREA WIDE... ESPECIALLY AFTER MIDNIGHT...BUT HAVE HELD OFF ON GOING LIKELY WORDING. THIS WILL HAVE TO BE MONITORED...AS MODELS ARE COMING INTO AGREEMENT OF DEVELOPMENT ALONG THIS BOUNDARY. WHILE SEVERE WEATHER IS A POSSIBILITY...MAINLY WINDS...ANY ELEVATED STORM COULD BRING LARGE HAIL...AND FLOODING WILL BE A CONCERN WITH ANY TRAINING STORMS. IN THE FAST MOVING FLOW...ANOTHER COLD FRONT WILL ENTER THE AREA MONDAY AFTERNOON AND OVERNIGHT. WHILE SEVERE STORMS CAN NOT BE RULED OUT...THE BEST CHANCES WILL BE SOUTH OF THE AREA. NORTHWEST FLOW WILL CONTINUE THROUGH THE EXTENDED...WITH SEVERAL SHORTWAVES MOVING ACROSS THE AREA. THUNDERSTORMS CHANCES WILL CONTINUE...BUT WILL BE SCATTERED IN NATURE. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS ALL SITES HAVE IMPROVED TO VFR AND EXPECT VFR CONDITIONS TO PREVAIL THROUGH THIS FORECAST PERIOD OUTSIDE OF CONVECTIVE ACTIVITY. ISOLATED CONVECTION IS POSSIBLE AREA WIDE AFTER 20Z...BUT MAIN THREAT WILL BE BE WITH MORE ORGANIZED SCATTERED CONVECTION AHEAD OF AN APPROACHING COLD FRONT. BEST CHANCES FOR KOFK BETWEEN 22Z AND 02Z...KOMA 03Z TO 07Z...AND KLNK 04Z TO 08Z. SOUTHERLY WINDS WILL CONTINUE AROUND 8 TO 12 KTS AHEAD OF THE FRONT...BECOMING NORTHWEST BEHIND THE STORMS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SENA/NIPPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 421 PM CDT SAT AUG 6 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 421 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY INTERMITTENT THUNDERSTORM CHANCES WILL CONTINUE ACROSS PARTS OF THE AREA INTO EARLY NEXT WEEK AS NUMEROUS WEATHER DISTURBANCES MOVE ACROSS THE PLAINS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT...AND THERE MAY BE ANOTHER THREAT FOR STRONG STORMS MONDAY AFTERNOON AND MONDAY NIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. FOBERT
The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
18 thunderstorm wind, 11 hail. Local standard time, as filed.
A spotter estimated thunderstorm wind gusts were around 60 mph.
The hail was accompanied by wind gusts estimated at 60 mph.
A thunderstorm wind gust estimated at 60 mph blew a 200 lb tank across a gas station parking lot. The winds were accompanied by half dollar-size hail.
Thunderstorm wind gusts estimated at 60 mph downed 2-3 inch diameter tree limbs.
Tree limbs as large as 4 inches in diameter were downed by thunderstorm wind gusts estimated at 60 mph.
Thunderstorm wind gusts estimated at around 60 mph were reported by emergency management near 56th and Denton Road.
The public estimated thunderstorm wind gusts of at least 50 to 60 mph.
Thunderstorm wind gusts estimated at over 60 mph caused shed damage and downed large tree limbs. Some hail up to golf ball-size accompanied the strong winds west of Albion, and 2.25 inches of rain fell in less than 60 minutes from the storm.
Thunderstorm wind gusts estimated at close to 60 mph damaged machine shed near Gretna.
Hail up to golf ball-size fell west of Albion and was accompanied by winds in excess of 60 mph. The wind and hail caused some crop and vehicle damage in the area.
A severe thunderstorm packing wind gusts estimated at over 60 mph downed many trees and caused other tree damage across Lincoln, notable south Lincoln. Some of the fallen trees and limbs damaged property and downed power lines. Damage reports included along B street, near 48th and Randolph, near 16th and Smith Streets, 10th and Lake Streets, 48th and J, 56th and South, 24th and Washington, near the Lancaster County Events Center, 54th and Princeton and 25th and E Streets. LES reported around 14,000 customers lost power from the storm.
Tree limbs at least 4 inches in diameter were downed by thunderstorm winds that were estimated at around 60 mph. The fallen limbs partially blocked Highway 50 in southern Sarpy county.
Thunderstorm wind gusts estimated at around 60 mph downed some 4 to 6 inch in diameter tree limbs. In addition a tree with a 10 inch in diameter trunk was downed across a road near Syracuse.
Thunderstorm wind gusts estimated at around 60 mph downed some large tree limbs near Platte Center.
A thunderstorm wind gust of 79 mph was measured by Awos at the Nebraska City airport at 916 pm CDT. A gust of 60 mph was measured at 903 pm. The winds caused scattered tree damage in the area.
Thunderstorm wind gusts estimated at over 60 mph caused significant tree damage around the Schuyler area along with some property damage.
Most of the hail was quarter-size, but a few were around ping-pong ball-size.
Thunderstorm wind gusts were estimated at around 60 mph by fire/rescue squad personnel. The winds downed trees and snapped some power poles in the region.
Thunderstorm wind gusts were measured at 66 mph at the NWS office near Valley at 957 pm CDT, this followed earlier gusts of 61 mph at 947 pm and 64 mph at 954 pm. The strong winds extended into southwest Omaha where tree limbs downed power lines and knocked out power to at least 10,000 customers, mainly in the Millard area.
Thunderstorm winds were estimated by a spotter at over 60 mph near Bennington.
Reported near 63rd and Emmet Streets.
Thunderstorm wind gusts estimated at 60 mph split a large tree and downed other branches in the Osmond area.
Near 58th and R Streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320081, 320082, 320083, 320088, 320084, 320085, 320086, 320087, 322533, 322535, 322536, 334668, 334680, 322551, 322560, 322562, 322565, 322568, 322571, 322572, 322573, 322575, 322577, 322581, 322582, 322583, 334627, 322584, 322585.